Florida, 2011Lightning Strike in Florida, July 8, 2011
July 8, 2011 · NWS TBW · 1 event in 1 county or zone
Numerous afternoon thunderstorms developed near the coast with the seabreeze. One thunderstorm caused a lightning strike injury.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous afternoon thunderstorms developed near the coast with the seabreeze. One thunderstorm caused a lightning strike injury.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 8, 8:15 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 8, 8:15 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
915 AM EDT FRI JUL 8 2011
.DISCUSSION...
DEEP TROPICAL MOISTURE (PW 2.44"VIA 12Z RAOB DATA) CONTINUES TO BE
DRAW NORTH IN THE REGION THIS MORNING ON A MODERATE SOUTHERLY WIND
FLOW. THIS DEEP MOISTURE COMBINED WITH A WEAK AREA OF LOW PRESSURE
OVER THE SOUTH CENTRAL GULF OF MEXICO WITH A TROUGH AXIS EXTENDING
NORTHEAST ACROSS THE FLORIDA PANHANDLE...A DIVERGENT FLOW ALOFT AND
WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO SUPPORT HIGH RAIN
CHANCES ACROSS THE FORECAST AREA THE REMAINDER OF TODAY...WITH SOME
ADDITIONAL LOCALLY HEAVY RAINS WHICH MAY CAUSE SOME MINOR FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS...ESPECIALLY IN AREAS WHICH
RECEIVED HEAVY RAINFALL YESTERDAY. IN ADDITION TO THE RAIN WINDS
IN THE 25 TO 35 KNOT RANGE JUST OFF THE SURFACE VIA SOUNDING DATA
WILL LIKELY ALLOW FOR SOME STRONG WIND GUSTS IN THE VICINITY OF
ANY THUNDERSTORMS OR HEAVIER SHOWERS DURING THE DAY AS SOME OF
THESE WINDS MIX DOWN TO THE SURFACE. THE CURRENT FORECAST HAS A
GOOD HANDLE ON ALL OF THIS...SO NO MORNING UPDATE REQUIRED AT THIS
TIME.
&&
.AVIATION...
CLOUDY CONDITIONS WITH PERIODS OF RAIN AND A FEW THUNDERSTORMS WILL
CONTINUE THROUGH THE NEXT 24 HOURS. GENERALLY VFR TO MVFR CONDITIONS
WILL PREVAIL WITH CEILINGS AROUND 3000-4000FT...WITH RAIN AND
THUNDERSTORM AREAS BRINGING TEMPO MVFR TO IFR CONDITIONS.
&&
.MARINE...
TRENDS FROM C-MAN AND OFFSHORE BUOYS INDICATE THAT WIND AND SEAS
ARE SLOWLY INCREASING ACROSS THE GULF WATERS THIS MORNING AND GIVEN
THE STRONG WINDS OFF THE DECK DEPICTED BY RAOB DATA EXPECT TO SEE
SOUTH WINDS INCREASE INTO THE 15 TO 20 KNOT RANGE WITH SEA BUILDING
TO 3 TO 5 FEET THE REMAINDER OF TODAY. GIVEN THIS WILL ADD SMALL
CRAFT EXERCISE CAUTION HEADLINES TO ALL OF THE WATERS INCLUDING THE
TAMPA BAY IN THE MID MORNING UPDATE. WILL ALSO ADD WORDING FOR HIGHER
WINDS AND SEAS IN THE VICINITY OF THUNDERSTORMS. OTHER THAN THESE
MINOR TWEAKS...NO OTHER CHANGES EXPECTED AT THIS TIME.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
DISCUSSION/MARINE...57/MCMICHAEL
AVIATION...24/COLSON
Hazardous weather outlook, Jul 8, 3:12 AM EST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
412 AM EDT FRI JUL 8 2011
FLZ039-042-043-048>052-055>057-060>062-065-082015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
412 AM EDT FRI JUL 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
THERE WILL ISOLATED THUNDERSTORMS THIS MORNING...BECOMING MORE
NUMEROUS ACROSS THE AREA THIS AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED. HOWEVER...VERY HEAVY RAINFALL IS POSSIBLE IN ALL
THUNDERSTORMS TODAY...WHICH WILL PRODUCE LOCALIZED FLOODING IN
LOW LYING AND POORLY DRAINED AREAS.
...RIP CURRENT IMPACT...
THERE IS A MODERATE RISK OF RIP CURRENTS ON AREA BEACHES TODAY.
THIS IS DUE TO STRONG SOUTHERLY WINDS.
...WIND AND SEA IMPACT...
A LOW PRESSURE AND TROPICAL WAVE LIFTING NORTH THROUGH THE GULF OF
MEXICO WILL BRING ELEVATED WINDS AND SEAS TO THE AREA WATERS TODAY.
WINDS WILL INCREASE TO 15 TO 20 KNOTS AND SEAS INTO THE 3 TO 5 FOOT
RANGE BY LATE THIS MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...THUNDERSTORM IMPACT...
SCATTERED STORMS WILL BE POSSIBLE EACH DAY. FREQUENT LIGHTNING AND
HEAVY DOWNPOURS WILL BE THE PRIMARY THREATS FROM ALL STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
JOHNSON
In the hours before
Special weather statement, Jul 8, 8:46 AM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
946 AM EDT FRI JUL 8 2011
FLZ050-051-055-081430-
MANATEE-PINELLAS-HILLSBOROUGH-
946 AM EDT FRI JUL 8 2011
...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HILLSBOROUGH...
SOUTHEASTERN PINELLAS AND NORTHWESTERN MANATEE COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED 12 MILES SOUTHWEST OF BRADENTON BEACH...OR 19 MILES WEST OF
BRADENTON...MOVING NORTHEAST AT 20 MPH. THESE STORMS WILL AFFECT
BRADENTON BEACH...CORTEZ...HOLMES BEACH AND ANNA MARIA
ISLAND...UNTIL 1030 AM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. OCCASIONAL LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE
BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2761 8276 2751 8270 2758 8261 2764 8265
2761 8274 2768 8275 2770 8272 2769 8271
2764 8271 2766 8268 2775 8268 2770 8263
2768 8266 2764 8265 2761 8258 2764 8255
2758 8248 2742 8268 2759 8277
TIME...MOT...LOC 1346Z 222DEG 18KT 2741 8284Special weather statement, Jul 8, 9:45 AM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1045 AM EDT FRI JUL 8 2011
FLZ051-081530-
HILLSBOROUGH-
1045 AM EDT FRI JUL 8 2011
...TORRENTIAL RAINS WILL AFFECT HILLSBOROUGH COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A CLUSTER OF SHOWERS
LOCATED ALONG A LINE EXTENDING FROM CARROLLWOOD TO RUSKIN...OR ALONG
A LINE EXTENDING FROM 7 MILES SOUTHWEST OF LUTZ TO 14 MILES
NORTHEAST OF PALMETTO...MOVING EAST AT 25 MPH...WILL AFFECT WEST
PARK...TAMPA INTERNATIONAL AIRPORT...TAMPA...RUSKIN...SUN CITY
CENTER...RIVERVIEW...GIBSONTON...APOLLO BEACH...CARROLLWOOD...UNTIL
1130 AM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 240 AND 266.
THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 1 AND 17.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2813 8260 2816 8219 2772 8209 2766 8246
2773 8248 2782 8239 2789 8241 2791 8244
2790 8246 2792 8247 2786 8247 2784 8245
2782 8247 2783 8251
TIME...MOT...LOC 1444Z 253DEG 22KT 2807 8247 2768 8236Special weather statement, Jul 8, 10:21 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1121 AM EDT FRI JUL 8 2011
FLZ050-081615-
PINELLAS-
1121 AM EDT FRI JUL 8 2011
...TORRENTIAL RAINS WILL AFFECT PINELLAS COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR REDINGTON SHORES...OR NEAR SEMINOLE...MOVING NORTHEAST
AT 25 MPH. THESE STORMS WILL PRODUCE TORRENTIAL RAINS AND WILL
AFFECT MADEIRA BEACH...SEMINOLE...INDIAN ROCKS BEACH AND
BELLEAIR...UNTIL 1215 PM EDT. SOME LOCALIZED FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS WILL BE POSSIBLE AS WELL AS THE PONDING OF
WATER ON ROADWAYS.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2804 8283 2806 8281 2805 8279 2809 8280
2817 8274 2802 8264 2798 8268 2799 8264
2797 8263 2796 8264 2795 8271 2792 8267
2777 8278 2782 8284 2791 8286
TIME...MOT...LOC 1519Z 221DEG 21KT 2783 8284Special weather statement, Jul 8, 11:11 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1211 PM EDT FRI JUL 8 2011
FLZ049-081715-
PASCO-
1211 PM EDT FRI JUL 8 2011
...TORRENTIAL RAINS WILL AFFECT WESTERN AND CENTRAL PASCO COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR MOON LAKE ESTATES...OR 10 MILES SOUTH OF SPRING
HILL...MOVING NORTHEAST AT 25 MPH...WILL AFFECT MOON LAKE ESTATES
AND LAND O LAKES...UNTIL 115 PM EDT.
GUSTY WINDS 30 TO 40 MPH WILL OCCUR. OCCASIONAL LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2842 8263 2843 8225 2818 8234 2818 8274
TIME...MOT...LOC 1610Z 212DEG 20KT 2834 8250
Lightning, Hillsborough
- When
- July 8, 12:00 PM EST
- Where
- Hillsborough County, 1.33 mi NNE of Sulphur Spgs
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 28.037, -82.420
A pregnant 28-year-old female was walking through a Tampa theme park holding an umbrella when lightning struck the ground near her. She was transported to the hospital and reported a tingling feeling in her hands.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Connecticut, July 8, 2011$1.3 million · 3 events
- Tornadoes and Flash Flood in North Dakota, July 8, 2011$575,000 · EF0 · 19 events
- Damaging Wind and Lightning Strikes in Georgia, July 8, 2011$201,000 · 4 events
- Wildfire in Texas, July 8, 2011$120,000 · 1 event
- Flash Flood and Hail in Nebraska, July 8 to 9, 2011$65,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Wyoming, July 8, 2011$53,000 · 61 kt wind · 3 events
- Flash Flooding and Hail in Massachusetts, July 8, 2011$45,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Pennsylvania, July 8, 2011$35,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New York, July 8, 2011$20,000 · 1.5 in hail · 8 events
- Damaging Winds in Connecticut, July 8, 2011$24,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Arizona, July 8, 20111 injured · $15,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Colorado, July 8, 2011$20,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330894.